Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 54, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 20, 2014, 3:50 PM EDT for 4 counties in Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2014, 3:50 PM EDT (19:50 UTC)
- Expired
- Jun 20, 2014, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Evans County, GA, Liberty County, GA, Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 PM EDT, 5 minutes earlier.
Area forecast discussion, Jun 20, 3:45 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 345 PM EDT FRI JUN 20 2014 .SYNOPSIS... AN INLAND TROUGH OF LOW PRESSURE WILL PERSIST THROUGH AT LEAST SATURDAY. A BACKDOOR FRONT WILL THEN DRIFT SOUTH OVER THE REGION SUNDAY...STALLING EARLY NEXT WEEK...BEFORE LIFTING NORTH AS A WARM FRONT BY MID WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... THE SUBSIDENCE ON THE EASTERN PERIPHERY OF THE UPPER RIDGE HAS BEEN JUST STRONG ENOUGH TO LIMIT THE VERTICAL DEVELOPMENT OF MUCH OF OUR CUMULUS THIS AFTERNOON. THE EXCEPTION HAS BEEN ACROSS INTERIOR SOUTHEAST GA WHERE A WEAK TROUGH ALLOWED FOR AN EARLIER AND MORE ROBUST CUMULUS FIELD...ALONG WITH SCATTERED SHOWERS AND TSTMS. THE SEA BREEZE IS NOW SHOWING UP ON VISIBLE SATELLITE VIA A LINE OF CUMULUS...THOUGH WE ARE SEEING MINIMAL DEVELOPMENT OF ANY SHOWERS IN SC AT THIS TIME. WE COULD SEE AN ISOLATED SHOWER OR TSTM DRIFT SOUTHEAST OUT OF THE SC MIDLANDS OR DEVELOPING ALONG THE SEA BREEZE BUT PROBABILITY IS QUITE LOW FOR MORE THAN ISOLATED COVERAGE. THE BEST CHANCE WILL CONTINUE TO BE ACROSS INTERIOR SOUTHEAST GA WHERE THE SEA BREEZE WILL EVENTUALLY INTERSECT WITH EXISTING CONVECTIVE OUTFLOW BOUNDARIES. WE MAINTAINED CHANCE POPS IN THIS AREA THROUGH EARLY EVENING...AFTER WHICH ALL CONVECTION SHOULD TAPER OFF WITH THE LOSS OF DAYTIME HEATING. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... SATURDAY...SHORTWAVE ENERGY WILL STEADILY DESCEND TOWARD THE SOUTHEAST STATES ALONG THE BASE OF A BROAD UPPER TROUGH EXPANDING DOWN THE EAST COAST. THIS ENERGY WILL SUPPORT THE DEEPENING OF A SURFACE WAVE OF LOW PRESSURE AND ALLOW THE EMBEDDED BACKDOOR FRONT TO DESCEND INTO THE FORECAST AREA LATE IN THE DAY. DESPITE THE PROXIMITY OF THESE APPROACHING SYNOPTIC SCALE FEATURES...LATEST ECMWF AND GFS MODEL SOLUTIONS ARE RATHER CONSERVATIVE REGARDING CONVECTIVE COVERAGE...POSSIBLY DUE TO A WEST/NORTHWEST DOWNSLOPE FLOW IN THE LOW LEVELS AND SOME NEGATIVE VORTICITY ADVECTION AHEAD OF THE MAIN SHORTWAVE. HAVE THUS KEPT THUNDERSTORM CHANCES IN THE 30 PERCENT RANGE MAINLY ALONG AND INLAND OF THE SEABREEZE DURING THE AFTERNOON/EARLY EVENING TIME FRAME. THE BEST SEVERE WEATHER POTENTIAL WILL LIKELY REMAIN TO THE NORTH...CLOSER TO THE TROUGH AXIS AND DESCENDING FRONT. HOWEVER THERE IS STILL A SLIGHT CHANCE THAT AN ISOLATED STRONG TO SEVERE THUNDERSTORM COULD DEVELOP WHERE BOUNDARY INTERACTIONS OCCUR. TEMPERATURES WILL ONCE AGAIN RISE WELL INTO THE MID TO UPPER 90S AWAY FROM THE LOCALLY COOLER COASTLINE. CONSIDERING AFTERNOON DEWPOINTS IN THE UPPER 60S TO LOWER 70S...EXPECT HEAT INDICES TO REACH 101 TO 104...AND POSSIBLY APPROACH ADVISORY LEVELS OF 105 IN SOME LOCATIONS. HAVE MAINTAINED SLIGHT CHANCE POPS INTO THE NIGHTTIME HOURS...AS THE DESCENDING SHORTWAVE ENERGY PUSHES THE SURFACE TROUGH AND BACKDOOR FRONT INTO THE FORECAST AREA. ALTHOUGH THE BEST HEATING/INSTABILITY WILL HAVE DIMINISHED WITH SUNSET...THE ADDITION OF SYNOPTIC SCALE FORCING COULD MAINTAIN CONVECTIVE DEVELOPMENT NEAR THE FRONTAL ZONE. SUNDAY...THE BACKDOOR FRONT WILL LIKELY STALL ALONG THE SOUTHEAST COASTLINE AS IT BECOMES PARALLEL TO FLOW ALOFT. ADDITIONAL SHORTWAVE ENERGY WILL TRACK THROUGH THE REGION...AND WITH FRONTAL CONVERGENCE DIRECTLY OVER THE FORECAST AREA...HAVE INDICATED BETTER THUNDERSTORM COVERAGE THAN SEEN THE PREVIOUS DAY. STORM PREDICTION CENTER HAS PLACED THE CAROLINA AND GEORGIA COASTLINE IN A 5 PERCENT RISK FOR SEVERE WEATHER...HIGHLIGHTING AREAS UNDER THE INFLUENCE OF THE LEE TROUGH AND BACKDOOR FRONT WHERE FORCING WILL BE ENHANCED. ANY THUNDERSTORMS THAT CAN ORGANIZE/STRENGTHEN WITHIN NOTABLE HEAT AND INSTABILITY COULD PRODUCE DAMAGING WIND GUSTS AND PERHAPS ISOLATED LARGE HAIL. INCREASING PRECIPITABLE WATER VALUES ALSO SUGGEST THAT HEAVY DOWNPOURS ARE POSSIBLE WITHIN STRONG PERSISTENT CONVECTION. FALLING HEIGHTS ALOFT AND LOWER THICKNESS VALUES IMPLY HIGH TEMPERATURES WILL BE A DEGREE OR TWO COOLER...REACHING THE LOW TO MID 90S AWAY FROM THE COAST. THESE CONDITIONS WILL KEEP HEAT INDICES IN THE 100 TO 101 DEGREE RANGE ALL AREAS EXCEPT SOUTH OF INTERSTATE 16 IN SOUTHEAST GEORGIA...WHERE 102 TO 104 DEGREES VALUES COULD BE REACHED. THE MAIN SHORTWAVE WILL SHIFT OFF THE COAST OVERNIGHT...AND ANY NOCTURNAL ACTIVITY WILL LIKELY BE FOCUSED ACROSS THE EASTERN HALF OF THE FORECAST AREA CLOSEST TO THE BOUNDARY. HAVE MAINTAINED 20 TO 30 POPS TO ACCOUNT FOR THIS SCENARIO. MONDAY...THE PATTERN WILL REMAIN RATHER UNSETTLED INTO EARLY NEXT WEEK...WITH THE LINGERING BOUNDARY POSSIBLY LIFTING NORTH ON MONDAY. A FEW NUMERICAL MODEL SOLUTIONS SUGGEST THAT A SECONDARY WAVE OF LOW PRESSURE COULD DEVELOP AS SHORTWAVE ENERGY LIFTS UP FROM THE GULF OF MEXICO. ABUNDANT MOISTURE AND SYNOPTIC/MESOSCALE FORCING SUGGEST SOLID THUNDERSTORM COVERAGE FOR MONDAY...AND HAVE INDICATED HIGHEST RAIN CHANCES OF THE PERIOD ACCORDINGLY. THE COOLING TREND WILL CONTINUE INTO EARLY NEXT WEEK...AND WILL INDICATE HIGH TEMPERATURES IN THE LOW TO MID 90S INLAND...STILL A FEW DEGREES ABOVE SEASONAL NORMALS. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A DECENTLY ACTIVE PERIOD FOR THUNDERSTORMS IS EXPECTED FOR MUCH OF THE WEEK. THE ECMWF INDICATES BUILDING HEIGHTS OVER THE AREA BY THE END OF THE WEEK AND IF THIS HAPPENS THERE WOULD BE A NEED TO LOWER FORECASTED RAIN CHANCES AND RAISE TEMPERATURES SOME. FOR NOW MAINLY WENT FAIRLY CLOSE TO CLIMATOLOGY FOR MUCH OF THIS PERIOD WITH CHANCE AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... MAINTAINED VCTS AT BOTH TERMINALS THIS AFTERNOON THOUGH CHANCES CURRENTLY APPEAR HIGHER AT KSAV THAN KCHS. BETTER CUMULUS FIELD ACROSS SOUTHEAST GA THIS AFTERNOON...THOUGH THE SEA BREEZE IS BEGINNING IN SC WHICH COULD SPUR ISOLATED SHOWERS AND TSTMS AT KCHS. CONVECTION WILL BE TAPERING OFF EARLY THIS EVENING. THE BEST CHANCE FOR CONVECTION ON SATURDAY WILL BE MID TO LATE AFTERNOON. EXTENDED AVIATION OUTLOOK...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS OVER THE WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK. PATCHY NOCTURNAL MVFR CEILINGS POSSIBLE SUN NIGHT INTO MONDAY NIGHT. && .MARINE... SOUTH TO SOUTHWEST FLOW WILL PERSIST THROUGH TONIGHT WITH SLIGHT NOCTURNAL JETTING. WINDS WILL BE NO HIGHER THAN 15 KT WITH SEAS 3 FT OR LESS. A SURFACE TROUGH STRENGTHENING INLAND AND SHIFTING TOWARD THE COAST WILL TIGHTEN THE PRESSURE GRADIENT SATURDAY...SUPPORTING A SLIGHT INCREASE IN SOUTH/SOUTHWEST FLOW. CONDITIONS WILL STILL REMAIN WELL BELOW SMALL CRAFT ADVISORY CONDITIONS. WINDS WILL BECOME MORE VARIABLE DURING THE EARLY WEEK PERIOD AS A WEAK FRONT STALLS OVER THE WATERS. THE POTENTIAL FOR THUNDERSTORM MARINE HAZARDS INCREASE INTO THE FIRST PART OF NEXT WEEK...AS STEERING FLOW COULD PUSH INLAND STORMS OFF THE COAST. EXPECT ANOTHER SURGE OF SOUTH TO SOUTHWEST WINDS OF UP TO 20 KT LATER TUESDAY AND TUESDAY NIGHT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...JRL SHORT TERM...WMS LONG TERM...MTE AVIATION...JRL/WMS MARINE...JRL/WMS
Hazardous weather outlook, Jun 20, 4:00 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 400 AM EDT FRI JUN 20 2014 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-210800- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 400 AM EDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:04 PM EDT | Special Weather Statement | CHS | Berkeley | 41 min |
| Jun 20, 4:58 PM EDT | Special Weather Statement | CHS | Bryan | 32 min |
| Jun 20, 5:15 PM EDT | Special Weather Statement | CHS | Bryan, Liberty, Long | 45 min |
| Jun 20, 6:01 PM EDT | Areal Flood Advisory | CHS | Chatham, Effingham | 89 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.